Background and purpose: Postural tachycardia syndrome (POTS) is a heterogeneous disorder of the autonomic nervous system that may have an autoimmune etiology.
Methods: Six patients who developed new onset POTS 6 days to 2 months following human papillomavirus vaccination are reported.
Results: Three patients also had neurocardiogenic syncope, and three patients were diagnosed with possible small fiber neuropathy. Symptoms in all patients improved over 3 years with pharmacotherapy and non-pharmacological measures but residual symptoms persisted. Molecular mimicry with formation of cross-reacting autoantibodies to the potential targets of the autonomic ganglia, neurons, cardiac proteins or vascular receptors is considered as a possible pathogenesis of new onset POTS after immunization.
Conclusion: Correct diagnosis of POTS and awareness that POTS may occur after vaccination in young women is essential for prompt and effective management of this condition.
Keywords: disorders of the autonomic nervous system; human papillomavirus vaccination; neuropathy; postural tachycardia syndrome; small fibers; vaccination.
© 2013 The Author(s) European Journal of Neurology © 2013 EFNS.